Hail, Roosevelt
- When
- May 7, 1:01 AM MST
- Where
- Roosevelt County, 7 mi SW of Floyd
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.148, -103.667
Thunderstorms formed over southeast New Mexico during the afternoon of the 6th and continued into the early morning hours of the 7th. A slow moving storm over southwest New Mexico was responsible for the spotty severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Thunderstorms formed over southeast New Mexico during the afternoon of the 6th and continued into the early morning hours of the 7th. A slow moving storm over southwest New Mexico was responsible for the spotty severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 6, 8:22 PM MST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 922 PM MDT TUE MAY 6 2008 .UPDATE...UPDATED ZFP TO REMOVE THE EXPIRED TORNOADO WATCH AND ADD THE NEW AND EXPANCED SEVERE THUNDERSTORM WATCH. && .PREV DISCUSSION 302 PM MDT TUE MAY 6 2008... MAIN CONCERN IN THE NEAR TERM WILL BE TRACK OF UPPER LOW AND ASSOCIATED THUNDERSTORM DEVELOPMENT. UPPER LEVEL LOW CURRENTLY CENTERED OVER SW AZ IS PROGGED TO EJECT E-NEWARD TONIGHT. A FEW STORMS TRIED TO GET GOING EARLIER THIS AFTERNOON...BUT SO FAR THE CAP HAS HELD THEM IN CHECK. AS LOW NEARS LATER THIS AFTERNOON AND EVENING...LAPSE RATES WILL INCREASE. DRYLINE CURRENTLY DRAPED FROM JUST EAST OF TCC...TO NEAR ROSWELL IS EXPECTED TO CONTINUE TO SLOWLY PUSH EASTWARD THIS AFTERNOON. THIS COMBINED WITH INCREASING ENERGY ALOFT FROM APPROACHING LOW...SHOULD ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP. LAPS ANALYSIS CURRENTLY SHOWING 2000 J/KG CAPE AND LITTLE CIN ACROSS SE NM. THIS COMBINED WITH BACKED SURFACE FLOW WILL ALLOW FOR SUPERCELLS TO DEVELOP CONTAINING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED TORNADO. HOWEVER...LOOKS LIKE BETTER TORNADO THREAT WILL BE FARTHER EAST WHERE BETTER MOISTURE IS LOCATED. EXPECT TSTMS TO DEVELOP AFTER 4 PM...AND MAINLY BE LIMITED TO ROOSEVELT AND CURRY COUNTIES...WHERE TORNADO WATCH WAS JUST ISSUED. THUNDERSTORMS...OF THE NON-SEVERE VARIETY...ARE ONGOING ACROSS ARIZONA. AS UPPER LOW DRAWS NEAR...COULD SEE SOME OF THESE STORMS PUSH INTO WESTERN NEW MEXICO...BUT LITTLE PRECIPITATION WILL BE ASSOCIATED WITH THEM. RED FLAG WARNING CURRENTLY IN EFFECT IS STRUGGLING TO MEET CRITERIA AS DRYLINE DID NOT PUSH AS FAR EASTWARD AS EARLIER ANTICIPATED. WILL GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY AFTERNOON AS DRY AIR WILL BE WEDGED BETWEEN THE DEPARTING SYSTEM...AND ASSOCIATED BACK DOOR COLD FRONT. HOWEVER...LOOKS TO BE VERY MARGINAL AT THIS POINT. AS UPPER LOW EXITS THE AREA MID DAY TOMORROW...COULD SEE SOME WRAP AROUND PRECIPITATION/TSTMS ACROSS NORTHEAST NM DURING THE DAY...BEFORE ENDING TOMORROW NIGHT. A SERIES OF SHORT WAVES WILL MOVE ACROSS COLORADO THROUGH THE REST OF THE FORECAST PERIOD. LITTLE...IF ANY...PRECIPITATION IS ASSOCIATED WITH ANY ONE SHORTWAVE FOR OUR CWA...BUT WILL ALLOW FOR A SERIES OF BACK DOOR COLD FRONTS TO PLAGUE THE EASTERN PLAINS. HOW FAR SOUTH EACH FRONT PUSHES WILL DETERMINE WHERE FIRE WEATHER WILL BE OF GREATEST CONCERN. 34 && .AVIATION... WEATHER SYSTEM WILL SWEEP FROM WEST TO EAST ACROSS SOUTHERN NEW MEXICO AS LOW PRESSURE REMAINS OVER THE TEXAS PANHANDLE. GUSTY SOUTHWEST WINDS WITH SOME THUNDERSTORMS THIS AFTERNOON NEAR THE TEXAS BORDER WILL CONTINUE PAST SUNSET WITH THUNDERSTORMS MOVING MAINLY NORTH AND EAST INTO THE EVENING. SOME MARGINAL VFR AND IFR CIGS LOCALLY POSSIBLE IN THUNDERSTORMS WITH HAIL AND STRONG WINDS. LEFTOVER LOW CLOUDS AFTER DOWNPOURS WILL DROP CIGS TO MVFR NEAR THE TEXAS BORDER OVERNIGHT...WITH CLEARING SKIES AND VFR CIGS AND VIZ ELSEWHERE. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 42 80 45 75 / 10 5 5 5 GALLUP.......................... 33 75 35 72 / 10 0 0 0 GRANTS.......................... 36 76 38 74 / 10 0 0 0 GLENWOOD........................ 42 81 41 82 / 10 0 0 0 CHAMA........................... 30 66 30 66 / 20 10 5 10 LOS ALAMOS...................... 41 71 41 70 / 10 5 5 0 RED RIVER....................... 31 60 29 61 / 20 20 5 5 TAOS............................ 37 70 37 71 / 10 10 5 5 SANTA FE........................ 44 73 44 74 / 10 5 0 0 SANTA FE AIRPORT................ 43 76 43 76 / 5 5 0 0 ESPANOLA........................ 40 78 41 79 / 5 5 5 0 ALBUQUERQUE HEIGHTS............. 51 81 52 80 / 5 5 0 0 ALBUQUERQUE VALLEY.............. 46 82 44 81 / 5 5 0 0 ALBUQUERQUE FOOTHILLS........... 48 78 47 78 / 5 5 0 0 ALBUQUERQUE WEST MESA........... 46 80 48 80 / 5 5 0 0 SOCORRO......................... 46 83 49 84 / 5 5 0 0 SANDIA PARK/CEDAR CREST......... 42 70 40 73 / 5 5 0 0 MORIARTY/ESTANCIA............... 42 76 41 77 / 5 5 0 0 CARRIZOZO....................... 46 79 46 81 / 5 5 0 0 RUIDOSO......................... 42 72 43 74 / 10 5 0 0 RATON........................... 41 68 38 74 / 20 20 5 0 LAS VEGAS....................... 41 71 40 73 / 10 5 5 0 ROY............................. 45 71 43 73 / 20 20 5 0 CLAYTON......................... 49 69 45 76 / 30 30 5 0 SANTA ROSA...................... 49 79 45 84 / 10 10 5 0 TUCUMCARI....................... 52 78 50 85 / 20 20 5 0 FORT SUMNER..................... 52 79 50 85 / 20 10 5 0 CLOVIS.......................... 53 79 51 84 / 40 20 5 0 PORTALES........................ 53 80 51 86 / 40 20 5 0 ROSWELL......................... 55 88 54 90 / 20 5 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES...NMZ107-108. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1135 AM MDT TUE MAY 6 2008 NMZ001>021-026-071200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1135 AM MDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE IN THE SOUTHEAST PLAINS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. A RED FLAG WARNING IS IN EFFECT DUE TO STRONG WINDS AND LOW HUMIDITIES FOR THE SANDIA AND MANZANO MOUNTAINS AND PORTIONS OF THE EAST CENTRAL PLAINS THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THURSDAY THROUGH SATURDAY... MAINLY ALONG AND SOUTH OF INTERSTATE 40. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM AND MIDNIGHT FOR PARTS OF CURRY...ROOSEVELT AND CHAVES COUNTIES. 19/34 UPDATED SPOTTER ACTIVATION STATEMENT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1251 AM MDT WED MAY 7 2008 NMZ013-018>020-070745- CHAVES COUNTY PLAINS-DE BACA COUNTY-QUAY COUNTY-ROOSEVELT COUNTY- 1251 AM MDT WED MAY 7 2008 ...LINE OF STRONG THUNDERSTORMS STRETCHING FROM JUST NORTHEAST OF ROSWELL TO ABOUT 15 MILES EAST OF FORT SUMNER... AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM TOLAR TO ABOUT 6 MILES NORTHEAST OF BITTER LAKE WILDLIFE REFUGE. MOVEMENT WAS NORTHEAST AT 35 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELKINS...HOUSE... MCALISTER...RAGLAND AND TAIBAN. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT WEDNESDAY MORNING FOR CHAVES...ROOSEVELT...CURRY...QUAY...HARDING AND UNION COUNTIES.
The Cannon AFB radar (KFDX), 54 km away, was scanning. The volume nearest the first event began at 08:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86199.